MDJunction - People Helping People
 
Ask a Question
07/28/2012 08:28 AM

Xanax addiction and withdrawal

maryellen14
Posts: 3
New Member

Hello, I´m new here and I´d like to ask for your help and experiences with Xanax addiction and withdrawal. I ´ll share mine. I ´m sorry for my English - I´m not a native speaker.

To introduce me a bit: 3 years ago I was diagnosed with panic attacks (sudden strong anxiety and terryfying fear with physical symptoms like palpitations, sweating, dizziness, feeling like faint etc). Doctor prescribed me Neurol (alprazolam) but after 3 weeks the prescribed dose wasn´t enough. After another month it didn´t work anymore so he prescribed me Xanax SR (extended release) 0,5 mg to take twice a day. Finally I ended up with 2 mg per day and some Neurol if needed. Then I went to another psychiatrics I was given antidepressant Asentra (sertraline) and Tritico (trazodone) cause I slept badly. I felt better and prepared for withdrawal of xanax. But my life broke down suddenly - my husband attacked me psychicaly for long time and it came worse and I was attacked physicaly too. We have a daughter (12 now) so I didn´t want to get divorced. Whole time I´ve been having problems I work as official. To make things worse, we had car crash accident, I had brain concussion not serious but PTSD developed. To make the things the worst my daughter started to suffer from menthal anorexia and was twice taken to hospital. Doctor said that in my condition was not possible to withdraw and we should wait. Finally, things seemed to get better but in January I got pregnant (with IUD inserted!) and was forced to go to surgical abortion. It was dreadful shock for me and I still suffer. In April I started withdraw 0,25 mg evening dose. I never could imagine the hell! Sleep 3-4 hours,dizziness,sweatings and colds changing quickly, pains in muscles. No appetite-lost 12 lbs.Emotionally-changing moods from despair to sadness, crying every day.No desire to do anything except sit and stare.Hate talking to people,even family and friends. Some days it´s better. I can´t grasp that I´m only on to 2mg and lowering 0,25 and have such a problems.

Do you have similar experiences? Any tips for insomnia (haven´t slept for 2 months- was prescribed hypnotics- is that good?). I have severe headaches almost every day. When I come from my job I´m exhausted to death. Doctor changed AD to Venlafaxin and Tritico remains. I´m lost and couldn´t see the light ... This is just beginnig and I´m scared it would be worse with next tappering. Please try to help. Thanks to everybody.

P.S.in my country no support groups exist

Reply

07/28/2012 10:46 AM
LostInCyberspace12
LostInCyberspace12  
Posts: 10840
Group Leader

What country are you in Ellen? I am in the USA. IMO, all benzos are are very hard to detox from, but I think from my personal experience that the longer acting ones like valium and librium are a little easier to withdraw from, but it will still be an extremely hard thing to do whether you crossover or not to another benzo.

Welcome to the group!


07/28/2012 01:17 PM
maryellen14
Posts: 3
New Member

Hello Lostincyberspace12, thank you for your answer and welcome

Smile

I live in the Czech Republic. There is benzo addiction underestimated ... not taken as serious as other drugs like heroin or pervitin (metamphetamine).There´s lack of info.

I´ve been searching high and low for info and found out in US and UK sites.

My psychiatrist told me that alprazolam is mid term benzo ... it´s a pitty that I wasn´t able to withdraw earlier due to life circumstances. I wanted to go to hospital for detox (cold turkey) but psych didn´t allowed me nor prescribed me another benzo (valium). I´ve some kind of hypnotics (Stilnox) and I´m afraid to take it ... just another addiction I suppose.

But I can´t get no sleep ... terrible headaches tonight ... another handfull of pain killers ... it´s hard. I was told I´ve to stand it ... there´s no relief.

I´ve read somewhere that magnesium a B vitamines can help, I started week ago and nothing happens. Maybe it need more time to work. I´ll write about it.

Good night.


07/29/2012 12:13 PM
fiordaliso
Posts: 11
New Member

Hi there,

I'm so sorry to hear of all your pain Mary Ellen. One thing I must point out, please speak to your doctor if you are thinking of going off cold turkey as this can lead to a series of bad consequences such as a seizure and a worsening of symptoms, it is not recommended for anybody on benzos to go cold turkey, it's dangerous.

You seem to have suffered trauma after trauma and that is hard. However, know that you are on the right path by tapering down slowly. I was on 4mg of clonazepam for over 10 years and it took me 10 months to taper down to nothing using Dr Ashton's protocol/ manual. I am now on my 3rd month of being benzo free. I still have protracted withdrawal symptoms, such as back pain and vertigo but it has lessened and comes and goes. It's much better than when I was tapering down. There is hope and there is light at the end of your taper. It will get better.

In terms of hypnotics, the Z drugs are not in the same family of drugs as benzos but they bind to the same receptor sites- Gaba which are coupled with benzodiazepine receptor sites. I know this cause I took Zopiclone, a hyptonic when I first got off benzos 5 years ago looking for an alternative when I couldn't sleep. I then researched this drug and found out it's very similar to benzos, though structurally different.

All I can say was that I winded up taking clonazepam again so this might not in my opinion be the best way to get off benzos.

Withdrawal is hard Mary Ellen, all the symptoms you are describing I've had, insomnia, pain, flu-like symptoms, a lot of dizziness, panic attacks, palpitations. You name it I had it.

I too felt depressed and sad and totally anti-social. Remember it's not you it's the affect of the chemical. It's easy to just feel bad without questioning it, but remember these are potent chemicals and they act on different parts of the brain.

I found that this site which explains different kinds of medications we take during withdrawal was very helpful to me.

http://www.bcnc.org.uk/drugs.html

I think you are so brave to share your story and reach out for help. Keep doing it you are on the right path!


07/30/2012 10:08 AM
mem6942

Hello maryellen14

Please be careful with offsite references. Some are not accurate or written by qualified medical professionals.

It may take a week or two to become acclimated to the new medications. Give it some time.

As far as Z drugs binding to the same receptors, there are many non-benzodiazepine medications that bind to the same receptor. This does not mean that they have the same qualities as benzodiazepines.

One example is Ethanol. Alcohol binds to gaba receptors but it takes approximately 2 to 3weeks to completely withdraw from Alcohol. There are rarely lingering neurological symptoms. Corticosteroids are another example. The mechanisms and chemical structures are not the same.


07/31/2012 02:39 PM
ziggy925
ziggy925Posts: 52
Member

Sorry to hear about all the problems you've been having. IMHO while all the meds may help, you are going to have to find a way to come to terms with your life. Maybe you can try some relaxation techniques like meditation and breathing exercises, but it is going to be very difficult to get off those meds without a proven nonmed substitute. Even just taking a brisk walk every day can help.

Hang in there.


09/22/2012 03:11 PM
IC92AD
IC92AD  
Posts: 102
Member

Ziggy you make a valid point about ultimately you have to find a way to deal with your life, and with the Bi-Polar and PTSD from the regimented abuse from my father,and then developing physical illneses that even my friends and Mentor's in the Disabled Community say that i got an extremely raw deal,they had spinal strokes they are paralyzed from the waist down and have been for 12 years and will be forever Amen they know what they can and can not do, with me every morning can be a new nightmare when i wake up i have to take an inventory of what do i feel and what parts voluntarily move when i tell them to(so far the longest i have been without something was my right arm became paralyzed and it was useless for anything but maybe a paper weight for 5 years) and everyday anything can go away and for how long is unknown. And "there is no treatment and there is no cure" so not only am i trying to deal with the past i'm trying to find a way to accept and deal with my new life in a power chair with my muscles going to hell and the ever present threat of is something going to be out of whack today and if so what and how do i live around it.

Peace

Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved